Doctors may refer to fulminant hepatitis as fulminant hepatic failure or acute liver failure. Regardless of the name, this state of rapid and severe liver failure can be fatal. Liver failure occurs when liver cells are damaged and cease to function. Fulminant hepatitis can occur in people with previously diagnosed liver disease, but it may also happen in people without any known liver problems. The deterioration of the liver may happen over days or weeks, depending on the cause.
Medical professionals cannot identify the cause of many cases of fulminant hepatitis. The most frequent known cause is an overdose of a non-NSAID over-the-counter pain reliever. One excessive dose can cause immediate liver failure, or too-large doses spread over a few days can cause liver failure at a slower rate. An overwhelming dose of this medication can damage the liver beyond repair.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.